Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 74, NWS Topeka, KS

May 31, 2017Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2017, 12:48 PM CDT for Franklin County, Kansas. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 12:48 PM CDT (17:48 UTC)
Expired
May 31, 2017, 1:30 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:53 PM CDTHAIL 1.54 Wnw Ottawa, KS
May 31, 1:00 PM CDTHAIL 12 Wsw Ottawa, KSWEST EDGE OF OTTAWA.
May 31, 1:06 PM CDTHAIL 12 S Ottawa, KS
May 31, 1:08 PM CDTHAIL 1.251 Sw Ottawa, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS53 KTOP 311748
SVRTOP
KSC059-311830-
/O.NEW.KTOP.SV.W.0074.170531T1748Z-170531T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1248 PM CDT WED MAY 31 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Franklin County in east central Kansas...

* Until 130 PM CDT

* At 1248 PM CDT, a severe thunderstorm was located 4 miles northeast
  of Pomona, moving east at 25 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Ottawa, Centropolis, Pomona and Rantoul. 

This includes Interstate 35 between mile markers 180 and 194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3849 9508 3859 9547 3874 9538 3867 9506
      3854 9506
TIME...MOT...LOC 1748Z 287DEG 21KT 3865 9538 

HAIL...1.50IN
WIND...<50MPH
 
$$

Hennecke
3 follow-up statements
186 
WWUS53 KTOP 311757
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1257 PM CDT WED MAY 31 2017

KSC059-311830-
/O.CON.KTOP.SV.W.0074.000000T0000Z-170531T1830Z/
Franklin-
1257 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHEASTERN FRANKLIN COUNTY...

At 1256 PM CDT, a severe thunderstorm was located over Ottawa, moving
east at 25 mph.

HAZARD...Two inch hail. 

SOURCE...Trained weather spotters. At 1253 pm golfball size hail was 
         reported 4 miles northwest of Ottawa. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Ottawa and Rantoul. 

This includes Interstate 35 between mile markers 179 and 195.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 9540 3873 9532 3867 9506 3854 9506
      3849 9508
TIME...MOT...LOC 1756Z 288DEG 22KT 3862 9530 

HAIL...2.00IN
WIND...<50MPH
 
$$

Hennecke
679 
WWUS53 KTOP 311802
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
102 PM CDT WED MAY 31 2017

KSC059-311830-
/O.CON.KTOP.SV.W.0074.000000T0000Z-170531T1830Z/
Franklin-
102 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHEASTERN FRANKLIN COUNTY...

At 101 PM CDT, a severe thunderstorm was located over Ottawa, moving
east at 25 mph.

HAZARD...Tennis ball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Ottawa and Rantoul. 

This includes Interstate 35 between mile markers 180 and 194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 9538 3872 9529 3867 9506 3854 9506
      3849 9508
TIME...MOT...LOC 1801Z 288DEG 22KT 3861 9526 

HAIL...2.50IN
WIND...<50MPH
 
$$

Hennecke
147 
WWUS53 KTOP 311810
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
110 PM CDT WED MAY 31 2017

KSC059-311830-
/O.CON.KTOP.SV.W.0074.000000T0000Z-170531T1830Z/
Franklin-
110 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHEASTERN FRANKLIN COUNTY...

At 109 PM CDT, a severe thunderstorm was located near Ottawa, moving
east at 25 mph.

HAZARD...Two inch hail. 

SOURCE...Trained weather spotters. At 108 pm quarter-size hail was 
         reported in Ottawa.  

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Ottawa and Rantoul. 

This includes Interstate 35 between mile markers 180 and 194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 9538 3872 9529 3867 9506 3854 9506
      3849 9508
TIME...MOT...LOC 1809Z 287DEG 21KT 3860 9520 

HAIL...2.00IN
WIND...<50MPH
 
$$

Hennecke

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:47 PM CDT, 1 minute earlier.

Area forecast discussion, May 31, 12:47 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Topeka KS
1247 PM CDT Wed May 31 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Wed May 31 2017

The main focus for today will be the potential for strong to severe
storms this afternoon and evening.  Early this morning, a surface
front was located across northeast Kansas generally oriented from
east to west.  A few scattered storms driven by the mean flow moved
southeast across the area.  Additional storm development in Nebraska
is expected to stream southeast into north central Kansas and
continue to move east through the morning staying generally north of
I-70.  Main focus for any severe storms this afternoon will be the
aforementioned surface front which is expected to be located across
central Kansas just south of I-70.  Models tend to break the cap in
the early to mid afternoon with dewpoints in the low 60s and
sufficient CAPE around 1500 J/kg. Effective shear of 35-40 knots
will also be in place promoting rotating updrafts and possibly
supercells, especially with any discrete storms that form initially.
 Large hail will be possible with any rotating storms.  An isolated
tornado can also not be ruled out near the surface boundary during
the afternoon.  Storms may congeal as time goes on, and with steep
low level lapse rates and higher LCLs, damaging winds will be
possible during the afternoon and into the evening.  Another round
of storms is expected to develop late tonight as the low level jet
ramps up in conjunction with another subtle impulse in the mean mid-
level flow.  Shear will still be near 30 knots overnight and storms
may form into a complex and be capable of strong winds and hail. The
bulk of this precipitation is expected to stay in very far northeast
Kansas.  As for temperatures, highs today will range from the upper
70s to low 80s, with lows tonight warmer than previous nights in the
low 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM CDT Wed May 31 2017

By Thursday heights rise with weak upper ridging forecast to build
across the area. Any low level boundaries should also mix
north out of the area so precip chcs should trend downward
Thursday and Thu night. By Friday the region will become
influenced by a weak subtropical upper wave that is forecast to
drift across the area. Expect only sct at best diurnal convection
given lack of any boundaries in the area so will keep precip chcs
modest until later Friday night into Saturday when another cold
front will slide into the area. The timing of this front is
uncertain especially later Saturday when the ECMWF shows mainly
dry conds while the GFS has widespread precip so stay tuned as the
forecast for Sat may change. Dry weather should then occur Sunday
into early next week as a large upper low deepens across the Great
Lakes and forces cool high pressure southward through the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1247 PM CDT Wed May 31 2017

Will continue with a few hours of VCTS with continuing convection
firing to the northwest of the terminals and will watch trends
for prevailing TS. Too much uncertainty for additional convection
at this point.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Omitt
AVIATION...65
Hazardous weather outlook, May 31, 3:55 AM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
355 AM CDT Wed May 31 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-010900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
355 AM CDT Wed May 31 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered t-storms will develop this afternoon mainly south of
I-70. The main hazards with the storms will be large hail and
damaging winds although an isolated brief tornado cannot be ruled
out.

The main risk for severe storms today should occur between 2pm and
7pm. More storms are expected to develop later tonight and a few
of those could also produce hail and gusty winds along with
locally heavy rains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

T-storms will be possible across the area Friday night through
Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2pm mainly south of I-70.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 31, 12:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             4 SW AUBURN             38.87N 95.87W
05/31/2017  E1.00 INCH       OSAGE              KS   TRAINED SPOTTER

&&
Local storm report, May 31, 12:06 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1206 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HAIL             4 S AUBURN              38.85N 95.82W
05/31/2017  M1.50 INCH       OSAGE              KS   TRAINED SPOTTER

&&
Local storm report, May 31, 12:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1220 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             2 WNW CARBONDALE        38.82N 95.72W
05/31/2017  E1.75 INCH       OSAGE              KS   TRAINED SPOTTER

            HAIL LASTED FOR THREE MINUTES. THE DURATION
            OF THE HAIL EVENT WAS 3 MINUTES.

&&
Special weather statement, May 31, 12:32 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
1232 PM CDT WED MAY 31 2017

KSZ038-039-055-311800-
Wabaunsee-Shawnee-Osage-
1232 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHAWNEE...
SOUTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 100 PM
CDT...

At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Harveyville, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Auburn, Burlingame, Scranton and Harveyville.

This includes Kansas Turnpike between mile markers 157 and 168.

LAT...LON 3879 9606 3892 9599 3889 9569 3874 9575
TIME...MOT...LOC 1732Z 282DEG 21KT 3885 9593

Hennecke
Special weather statement, May 31, 12:38 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1238 PM CDT WED MAY 31 2017

KSZ040-056-311815-
Douglas-Franklin-
1238 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 115 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Grove, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Baldwin City, Wellsville, Pleasant Grove and Vinland.

This includes Interstate 35 between mile markers 195 and 198.

LAT...LON 3869 9507 3866 9507 3874 9537 3889 9530
      3886 9506 3870 9506
TIME...MOT...LOC 1738Z 282DEG 21KT 3880 9528

Hennecke
Local storm report, May 31, 12:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             OVERBROOK               38.78N 95.56W
05/31/2017  E1.00 INCH       OSAGE              KS   PUBLIC

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:35 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage40 min
May 30, 8:13 PM CDTSpecial Weather StatementTOPFranklin32 min
May 30, 8:58 PM CDTSpecial Weather StatementTOPFranklin32 min
May 31, 2:44 AM CDTSpecial Weather StatementTOPCoffey31 min
May 31, 3:19 AM CDTSpecial Weather StatementTOPCoffey41 min
May 31, 4:59 AM CDTSpecial Weather StatementTOPCoffey31 min
May 31, 5:48 AM CDTSpecial Weather StatementTOPAnderson42 min
May 31, 10:22 AM CDTSpecial Weather StatementTOPWabaunsee23 min
May 31, 10:46 AM CDTSpecial Weather StatementTOPWabaunsee29 min
May 31, 11:14 AM CDTSpecial Weather StatementTOPWabaunsee31 min
May 31, 11:46 AM CDTSpecial Weather StatementTOPShawnee44 min
May 31, 11:50 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee25 min
May 31, 12:10 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage35 min
May 31, 12:32 PM CDTSpecial Weather StatementTOPOsage28 min
May 31, 12:38 PM CDTSpecial Weather StatementTOPDouglas37 min
May 31, 12:47 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin28 min
May 31, 12:56 PM CDTSpecial Weather StatementTOPOsage34 min
May 31, 1:30 PM CDTSevere Thunderstorm WarningTOPFranklin15 min
May 31, 1:42 PM CDTAreal Flood AdvisoryTOPFranklin63 min
May 31, 1:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey11 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.